Medical Specialty >> Psychiatry
Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|ModestGoddess - Mon Nov 12, 2007 6:48 am|
3.) PTSD (childhood sexual abuse for 3 years, physically/emotionally abusive relationship for 5 yrs, adult rape), major depression, generalized anxiety
5.) Mom's side: bipolar disorder (1/2 aunt); a lot of trauma/abandonment issues with no specific diagnoses (sexual abuse, domestic violence, alcoholism, neglect, etc in my mom's family of origin); Dad's side: seasonal depression (dad, uncle)
6.) Cymbalta 60mg (just transitioned to that from Zoloft 2 wks ago....was previously on it and found it helpful); Ambien 10mg for sleep
Okay, I guess my question is about sleep medication. I have had sleep problems off and on since I was a child, but I had a pretty bad bout of insomnia when I was 15-16 (that was when I told about the sexual abuse from my cousin when I was younger, experienced a lot of rejection from my family). For that, I was prescribed Ambien. Then, when I was 18-20 or so, my sleep problems resurfaced and worsened (was living with my ex, things got progressively more abusive...he would actually deliberate wake me up and keep me from sleeping.) I began taking OTC sleep aids (Tylenol PM, simply sleep, benadryl) on the nights I predicted he would be especially worse (i.e. like if he was drinking), and eventually I had to take them every night. After I left him, things were really scary for awhile (i.e. he threatened, harassed, and stalked me, and I was always anxious about what would happen next), so to get any sleep, I continued taking the sleep aids. Well, to make a long story short, I have been taking some form of a sleep aid nearly every night for the past four years. I have had a lot of negative feelings about this (i.e. afraid of being "addicted", afraid of the damage it does to my body), but I guess I've somewhat reconciled that for now. I'm doing everything I'm "supposed" to be doing: I go to indiv therapy once a week, DBT group once a week. I exercise 3-4 x a week, eat pretty healthily, do yoga, don't do other things in bed but sleep, do deep breathing and affirmations and meditations and relaxation CDs, take my medication. I guess the only sleep hygeine thing I don't do is go to bed at the same time each night...I work 6am-2pm, so I have to be in bed 8:30 every weeknight. I do go to bed at the same time on weeknights, but on weekends, if I want any bit of a social life, I don't go to bed that early (not too late...maybe 11 or so).
All of these things have helped somewhat, actually. I am actually able to fall asleep w/o meds sometimes (esp on weekends). However, my problem now is more with staying asleep. My therapy is bringing up a lot of stuff, and I find that I have more nightmares and wake up more easily, then have trouble falling back asleep if not taking anything. I've accepted the fact that until I've worked through more things in therapy (and possibly get a different job with more "normal" hours, which wont be for another yr), that I will probably "need" medication for sleeping. The questions is, what is best? My Dr initially prescribed me klonopin (0.5 mg) for about 3-4 mos, then suggested I do something else, as klonopin is "habit-forming." (Hello, then why did you put me on that in the first place, especially when I expressed fears over it being potentially addicting.) I tried a few other things: Sonata (worked great for falling asleep but woke up numerous times), Seroquel (felt dizzy, disoriented, simultaneously groggy and restless for about 2 days...and I was only on 25 mg), Lunesta, Ambien CR, both of which were useful, but in all honesty, I can't afford the co-pays on either of those. She was able to give me some samples, but she definitely can't give me samples for every night. (The reason I went off of the Cymbalta and tried other things was because of the much higher copay, but I am now willing to go into debt or whatever I have to do because it has been the only antidepressant helpful to me.) So, I got a script for the regular Ambien, which has a generic and is 1/4 of the cost of the CR. It works okay, but I do sometimes wake up and can't get back to sleep. I find that the OTC diphenhydramine stuff is almost more effective than the regular ambien (The klonopin was a little more effective, too, but more subtle.)
OK, I guess my question is, is it safe to take diphenhydramine for sleep long-term, especially if it is the simply sleep rather than tylenol PM (I know tylenol is bad for your liver.) Or, is it okay to switch between the ambien and the diphenydramine (i.e. use the ambien a few days, then the diphenhydramine a few, etc etc), as I've noticed that either are more effective when I've done that. What other sleeping/anxiety medications could you recommend that I could mention to my Dr that DO have a cheaper/generic version? Lunesta, Ambien CR, and Rozerem are out, except for the few samples I'm able to get at a visit. By the way, I've also tried herbal remedies, like melatonin (terrible), valerian (sometimes helpful), kava kava (better, but difficult to find).
|Dr. K. Eisele - Mon Nov 12, 2007 5:40 pm|
Good to hear from you again, but I'm sorry for your recent troubles. The diphenhydramine-containing sleeping pills are not addictive, and they could be taken long-term. I also see no problem with switching back and forth between Ambien and diphenhydramine.
Another very inexpensive medication used for sleep is Trazodone (generic name)--it is a prescription antidepressant, but not very potent. It is so sedating as to be of limited usefulness as an antidepressant. It is very commonly prescribed in low doses (non-antidepressant strength) for sleep. Since you had so much difficulty with the small dose of Seroquel, I would suggest a very small dose, such as 12.5 or 25 mg. Some people do wake up feeling hungover, but most don't. It is also not addictive.
I think it would be worthwhile to ask your doctor about it.
Good luck, and come back to let us know how things are working out.
|ModestGoddess - Thu Nov 29, 2007 9:22 pm|
Hi Dr. E,
Thanks for your response. After being on a waiting list for a few months, I finally got in to see a regular psychiatrist at the university hospital (was seeing a psychiatric nurse practitioner because that was first available.) The new Dr ended up continuing the Cymbalta but suggested going a completely different route, stopping the Ambien and doing 4 mg perphenazine at night-- not specifically for sleep although he said that would be a side benefit, but more for other symptoms, he said. However, in doing some research, I learned that its a "typical antipsychotic" and that it is mostly used for schizophrenia or psychotic symptoms. I've never hallucinated, had delusions, or even been especially aggressive or agitated (which is what my research says it is normally prescribed for...didn't really even find anything about off-label uses.) Is this something that is occasionally prescribed for sleep? Or what about PTSD/depression symptoms? I was just surprised because I'd never heard of this med before...but when I learned it's used for schizophrenia I got a little scared. Thanks!
|Dr. K. Eisele - Fri Nov 30, 2007 12:10 am|
Don't worry--perphenazine is used for many different purposes. Yes, its indication is for schizophrenia, but research also indicates that it can work very well for the impulsivity that some folks experience. That impulsivity can go along with depression, PTSD, as well as borderline personality disorder.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.